Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
612551 tn?1450025775

Beta Blocker and Dreams

I will try again, this subject has not brought any responses in an attempt a few months back.

I believe, and my cardiologist confirms it is possible, that Metoprolol (beta blocker) cause me to have unwanted dreams every night... never miss a night, or even a nap, always dream and dreams that are slightly upsetting.  I like to call them troublemare not nightmare.

I have tried, with doc's approval, changing how much and when I take my BB.  I had been taking 100 mg in the morning and 100 mg in the late evening - couple of hours before my bedtime.  He suggested just taking the morning dose, so I am now taking only half as much and only in the morning.... even though Slow Release tablets. suppose the dose is getting very low by bedtime.  I still have trouble-mares.  

Anyone else associate dreams as a BB side-effect?  What have you dont' to stop the problem?  Is a channel blocker better in this regard.  I take BB to reduce my HR, my BP is fine without the BB.  I suffer from permanent AFib and my resting HR goes over 100 if I do not take BB.
11 Responses
995271 tn?1463927859
I think you can take CCBs and BBs at the same time.

My idea is that you try that very slowly replacing the metoprolol with a CCB like verapamil and see if that works first and foremost clinically.  If it does continue to try this replacement.

Another idea is that you might try a light dose of an SSRI.  Sometimes vivid dreaming is associated with mild depression or serotonin imbalance.  I'm not sure if the BB might be having this effect, but it's a possibility.  Strangely enough SSRIs can make for vivid dreams too.  I was on one once (serzone) and I rather enjoyed the dreams though.
612551 tn?1450025775
COMMUNITY LEADER
Thanks for the inputs, I think this is the first time I've gotten a response to this problem/question.  I've give careful thought to you suggestions. Being an old guy, old long enough to have that description go back to the beginning of the dreaming problems, which I didn't put on a calendar but am sure it is more than three years....so I must not dislike the dreams all that much.  The thought of having dreams doesn't make it hard for me to go to sleep and I think dreaming (that one remembers, if only briefly) indicates some deep sleep time (the time one really gets rest even it the mind is going a little "nuts").  

I make no joke, growing old isn't for sissies, and that could be a feeder of some depression (never diagnosed, and mild to the best of my internal evaluation) at least in the subconscious.  The Metorpolol is a "selective" BB and puts most of its "blocks" in the heart, not the brain, as I understand it, still even these selective BBs do sometimes cause trouble dreams, I understand.  
21064 tn?1309312333
Hello.  I used to experience vivid dreams on a couple of different medications.  I've never taken metoprolol, but I have taken propanolol, flecainide and propafenone.  I don't recall the vivid dreams with the BB (propanolol), but definitely with the anti-arrythmics.  I think it was the flecainide that was the worst.  As you say, the dreams were not nightmarish, but very vivid and sometimes a little unsettling.  Any chance you could try a different BB?  Oh, and I also agree with Jerry when he says that SSRI's can also cause the weird dreams.
1085975 tn?1256936111
Hey Jerry,

I have taken BBs and switched to CCB's because the BB's weren't working for my VT. I have to say tho that the dreams are vivid with both meds for me, and just as you describe...somewhat unsettling at times. It's amazing the depths of the mind-- my dreams often linger long throughout my day and I remember bits and pieces of them off and on- very trippy to say the least! I try to remain objective and grateful for the sleep because unlike my boyfriend who has restless legs syndrome and who rarely dreams and is tired a lot, I am mostly well-rested and know that I'm getting all my stages of sleep! There is a flip side always... anyhow, I don't know what lessens the dreams or why these are a side effect of the meds but if you find the answer, please share. I'd be very interested to know, as well. Take care~Isis
995271 tn?1463927859
Hi Jerry, dreaming is usually under the lightest sleep, called REM.

Maybe you should get a sleep study done to see what's going on?  I just thought of that and think it's a good idea.  They will be able to see how much time you are spending in each stage of sleep (there are 4).  They can also track this with your heart rythym and Oxygen sat, and brain activity. perhaps there's some mild apnea going on....it's very common.   This will be more information for you to act on.

I'm scheduled for a sleep study on Nov 7th because my sleep changed at the same time I started with these PVCs.  I wake up a lot during the night.  I wake up during vivid dreams now, never did that before.  The dreams aren't troubling, just very vivid and I wake from them, usually with my PVCs going.

Your PCP can assess any signs of depression.  They go through some questions to see if you meet the criteria.
21064 tn?1309312333
Ooops!  I meant I agree with itdood : )
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.